Quantcast

Life With Lupus

Newbie/Flare ups


#1

Hi…I was recently diagnosed with lupus and within one week of taking hydroxychloroquine I started feeling symptoms I’ve never experienced before…my feet burned and tingled so bad I could not walk for 6 days, it was so painful…it felt like when I stood up all of the blood in my body went to my feet. I really wanted to hear other stories of what people experience with lupus so this site has been very informative. I do have a question about flare ups, how often do you guys experience them?


#2

Hello Q. I understand being recently diagnosed, there must be a lot of questions brewing up in your mind. Every individual is a unique case of Lupus and no two cases are alike ever. What works for you may not work for others and vice versa. Similarly flare is something that is totally depended on how your body responds to the therapy. For few flare is a full time affair, for few it is not.
About your issues, I would suggest you to stay in constant touch of your rheumy. Though if possible brave the side effects and see if it improves with time. Since our body needs time to cope up with these meds. I remember when I was started with these meds, I turned into crawling pile. Nausea, migraines, extreme pain and what not. Took me almost 3 months of hell to feel somewhat better. But from there it was quite better. There still are nasty flares, but they pass with time and adjusted doses of steroids etc.
One suggestion please start working out. Even if its small walk, do it! You will feel difference in few days itself. It helps the most.
Stay strong. Warm hugs.


#3

Thank u so much for this insight :hugs:


#4

Hello,
I was diagnosed with Lupus in 1998. The hydroxychloroquine is normally for someone with Lupus who has “extreme” dryness. Like when talking a short bit it is necessary to drink water or you suddenly realize a water bottle is needed by your side always and becomes your best friend. It becomes a necessary habit. There are proteins associated with Lupus and if you are missing one of those proteins then you have Lupus with Sjogren’s Syndrome which is the lack of moisture issue so they put you on Plaquenil (that hydroxychloroquine). It has never had side affects for me as you have described. Maybe the dosage is too high? Or cut them in half and break up the dosage by morning, afternoon and night and then build back up so you can take the amount prescribed. I take 200 mg. twice a day. Be sure to drink lots & lots of water no matter what is going on with the Lupus. It helps to remove the toxins in your system. Finally, as for flare ups they come and go but I have connected them to a few things. MOOD is a big one. Negative day then a “flare up”. Anger, etc. can really affect you to the point of a flare up. If you have depression over all of it talk to your Dr. and get it managed probably by use of a med. SLEEP or lack of will cause a flare up almost for sure. DIET is another thing to keep your attention to. I absolutely love sweets but the Lupus does not. So I will only have a small amount when sweets show up and they always somehow do. The sweeter yogurts, with raspberries sometimes make my day! Fried foods and even grilled I try to avoid also. So that leaves salads with everything I can cram into them and most any dressing is o.k. All vegetables are agreeable, canned, fresh or frozen. Switch to de-caf coffee as regular coffee is too stimulating. No soda but cranberry with orange juice is good or just one or the other alone. Irritable bowel issues come around if the diet is not managed. Sorry, a lot of this seems negative but dealing with Lupus is an everyday event. Take care, LL


#5

Hi LL,

Thanks for replying…With all that u said all I can think about is that I am stressed so that’s maybe why I have been feeling like this. Also yes EVERYTHING is dry…my eyes and mouth…I’m currently not working and I was advised I could possibly get SSI but then heard it rarely gets approved…but then I’m like the way I feel how can I work in corporate America right now…so my stress levels are HIGH